SciELO - Scientific Electronic Library Online

 
vol.42 issue2A Randomized Two Stage Adaptively Censored Design With Application to Testing author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista Colombiana de Estadística

Print version ISSN 0120-1751

Rev.Colomb.Estad. vol.42 no.2 Bogotá July/Dec. 2019

http://dx.doi.org/10.15446/rce.v42n2.76815 

Artículos originales de investigación

Bayesian Inference for the Segmented Weibull Distribution

Inferencia bayesiana para distribuciones Weibull segmentadas

Emílio A. Coelho-Barrosa  , Jorge A. Achcarb  , Edson Z. Martinezc  , Nasser Davarzanid  , Heike I. Grabsche 

aDepartment of Mathematics, Federal University of Technology, Cornélio Procópio, Brazil. E-mail: eabarros@utfpr.edu.br

bDepartment of Social Medicine, Ribeirão Preto Medical School, University of São Paulo, Ribeirão Preto, Brazil. E-mail: achcar@fmrp.usp.br

cDepartment of Social Medicine, Ribeirão Preto Medical School, University of São Paulo, Ribeirão Preto, Brazil. E-mail: edson@fmrp.usp.br

dDepartment of Pathology, GROW School for Oncology and Developmental Biology, Maastricht University Medical Center, Maastricht, The Netherlands. E-mail: n.davarzani@maastrichtuniversity.nl

eSection of Pathology & Tumour Biology, Leeds Institute of Cancer and Pathology, University of Leeds, Leeds, United Kingdom. E-mail: h.i.grabsch@leeds.ac.uk

Abstract

In this paper, we introduce a Bayesian approach for segmented Weibull distributions which could be a good alternative to analyze medical survival data in the presence of censored observations and covariates. With the obtained Bayesian estimated change-points we could get an excellent fit of the proposed model to any data sets. With the proposed methodology, it is also possible to identify survival times intervals where a covariate could have significantly different effects when compared to other lifetime intervals, an important point under a clinical view. The obtained Bayesian estimates are obtained using standard Markov Chain Monte Carlo methods. Some examples with real data sets illustrate the proposed methodology and its potential clinical value.

Key words: Bayesian methods; Censored data; Change-points; Covariates; Segmented Weibull distribution

Resumen

En este artículo introducimos un nuevo modelo Bayesiano para distribuciones Weibull segmentadas, que puede ser una buena alternativa en el análisis de datos aplicados a la investigación en salud, con la presencia de censuras y covariables. Con este método basado en la estimación de puntos de cambio, hemos obtenido un excelente ajuste a los datos utilizados como ejemplos. De acuerdo con el modelo propuesto, fue posible identificar rangos de valores en las series temporales en que una variable independiente podría tener diferentes efectos. Este es un resultado importante desde el punto de vista clínico. Los estimados bayesianos fueron obtenidos usando métodos de Monte Carlo en Cadenas de Markov. Ejemplos basados en conjuntos de datos reales fueran usados para ilustrar el uso de los modelos propuestos y sus potenciales aplicaciones en investigaciones clínicas.

Palabras-clave: Covariables; Datos censurados; Distribución Weibull segmentada; Métodos bayesianos; Puntos de cambio

Full text available only in PDF format.

References

Achcar, J. A. & Bolfarine, H. (1989), ‘Constant hazard against a change-point alternative: a Bayesian approach with censored data’, Communications in Statistics-Theory and Methods 18(10), 3801-3819. [ Links ]

Achcar, J. A. & Loibel, S. (1998), ‘Constant hazard function models with a change point: A Bayesian analysis using Markov chain Monte Carlo methods’, Biometrical journal 40(5), 543-555. [ Links ]

Achcar, J. A., Rodrigues, E. R. & Tzintzun, G. (2011a), ‘Modelling interoccurrence times between ozone peaks in Mexico City in the presence of multiple change points’, Brazilian Journal of Probability and Statistics 25(2), 183-204. [ Links ]

Achcar, J. A., Rodrigues, E. R. & Tzintzun, G. (2011b), ‘Using non-homogeneous poisson models with multiple change-points to estimate the number of ozone exceedances in Mexico City’, Environmetrics 22(1), 1-12. [ Links ]

Box, G. E. P. & Tiao, G. C. (1973), Bayesian inference in statistical analysis, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont. Addison-Wesley Series in Behavioral Science: Quantitative Methods. [ Links ]

Chen, X. & Baron, M. (2014), ‘Change-point analysis of survival data with application in clinical trials’, Open Journal of Statistics 4(09), 663-677. [ Links ]

Chib, S. & Greenberg, E. (1995), ‘Understanding the metropolis-hastings algorithm’, The American Statistician 49(4), 327-335. [ Links ]

Deng, J.-Y. & Liang, H. (2014), ‘Clinical significance of lymph node metastasis in gastric cancer’, World Journal of Gastroenterology 20(14), 3967-3975. [ Links ]

Desmond, R. A., Weiss, H. L., Arani, R. B., Soong, S.-j., Wood, M. J., Fiddian, P. A., Gnann, J. W. & Whitley, R. J. (2002), ‘Clinical applications for change-point analysis of herpes zoster pain’, Journal of pain and symptom management 23(6), 510-516. [ Links ]

Devroye, L. (1986), Non-Uniform Random Variate Generation, Springer-Verlag, New York. [ Links ]

Gelfand, A. E. & Smith, A. F. M. (1990), ‘Sampling-based approaches to calculating marginal densities’, Journal of the American Statistical Association 85, 398-409. [ Links ]

Goodman, M. S., Li, Y. & Tiwari, R. C. (2011), ‘Detecting multiple change points in piecewise constant hazard functions’, Journal of applied statistics 38(11), 2523-2532. [ Links ]

Hastings, W. K. (1970), ‘Monte Carlo sampling methods using Markov chains and their applications’, Biometrics 57, 97-109. [ Links ]

He, P., Kong, G. & Su, Z. (2013), ‘Estimating the survival functions for right-censored and interval-censored data with piecewise constant hazard functions’, Contemporary clinical trials 35(2), 122-127. [ Links ]

Hosmer, D. W., Lemeshow, S. & May, S. (2008), Applied survival analysis: regression modeling of time to event data, Wiley-Interscience. [ Links ]

Jandhyala, V., Fotopoulos, S. & Evaggelopoulos, N. (1999), ‘Change-point methods for Weibull models with applications to detection of trends in extreme temperatures’, Environmetrics: The official journal of the International Environmetrics Society 10(5), 547-564. [ Links ]

Jiwani, S. L. (2005), Parametric changepoint survival model with application to coronary artery bypass graft surgery data, PhD thesis, Statistics and Actuarial Science department, Simon Fraser University, Canada. [ Links ]

Kaplan, E. L. & Meier, P. (1958), ‘Nonparametric estimation from incomplete observations’, Journal of the American Statistical Association 53, 457-481. [ Links ]

Karasoy, D. S. & Kadilar, C. (2007), ‘A new Bayes estimate of the change point in the hazard function’, Computational statistics & data analysis 51(6), 2993-3001. [ Links ]

Kizilaslan, F. & Nadar, M. (2015), ‘Classical and Bayesian estimation of reliability in multicomponent stress-strength model based on Weibull distribution’, Revista Colombiana de Estadística 38(2), 467-484. [ Links ]

Lawless, J. F. (2003), Statistical models and methods for lifetime data, Wiley Series in Probability and Statistics, second edn, John Wiley & Sons, Hoboken, NJ. [ Links ]

Loader, C. R. (1991), ‘Inference for a hazard rate change point’, Biometrika 78(4), 749-757. [ Links ]

Matthews, D. E. & Farewell, V. T. (1982), ‘On testing for a constant hazard against a change-point alternative’, Biometrics 38(2), 463-468. [ Links ]

Matthews, D., Farewell, V. & Pyke, R. (1985), ‘Asymptotic score-statistic processes and tests for constant hazard against a change-point alternative’, The Annals of Statistics 13(2), 583-591. [ Links ]

Müller, H.-G. & Wang, J.-L. (1990), ‘Nonparametric analysis of changes in hazard rates for censored survival data: An alternative to change-point models’, Biometrika 77(2), 305-314. [ Links ]

Naylor, J. C. & Smith, A. F. M. (1982), ‘Applications of a method for the efficient computation of posterior distributions’, Journal of the Royal Statistical Society, C 31, 214-225. [ Links ]

Creative Commons License This is an open-access article distributed under the terms of the Creative Commons Attribution License